Treating hypoglycaemia

If you begin to feel hypoglycaemic, you will need to quickly restore your blood glucose to a healthy level, to avoid severe hypoglycaemia. The best way to treat hypoglycaemia (low blood glucose) is to eat some sugar. Although any form of carbohydrate that contains glucose (the simplest sugar) will help. Pure glucose will raise your blood glucose levels the fastest.

If you have Type 2 diabetes and take insulin, you should always have emergency glucose handy, such as glucose tablets or gel. Ordinary sugar (sucrose) is still worth eating if you don’t have any pure glucose available. How you treat your hypoglycaemia (low blood glucose) will depend on the timing of your next meal.

Tips for treating hypoglycaemia

  • Test your blood glucose level when you first start feeling the symptoms of hypoglycaemia, to make sure it is low.
  • If your result is below 4mmol/L, have something sweet to eat and wait 10 to 15 minutes for the glucose to take effect.
  • The best treatment is a sugary drink or fruit juice (with the equivalent of 20g of carbohydrate). This would be half a cup (100-130ml) of Lucozade, one small carton of fruit juice, one cup (150-200ml) of lemonade or cola, or some glucose tablets (usually about six).
  • If you don’t feel better after 15 to 20 minutes and your blood glucose has not risen, you should eat again.
  • Avoid food or drinks containing fat (like chocolate, biscuits or milk) because they slow down the rate that glucose is absorbed into your bloodstream.
  • Try not to be physically active until your symptoms have disappeared.
  • If your hypoglycaemia continues, you may need to inject a small dose of glucagon (a hormone that raises blood glucose levels). In rare case, hypoglycaemia causes loss of consciousness, if this happens someone else will have to give you a glucagon injection.

You should start to feel better within 10 to 15 minutes after you have eaten. However, it can take between one and two hours before you feel completely well. Headaches are a common side effect of hypoglycaemia. After severe hypoglycaemia, some people experience weakness, difficulty speaking, nausea and vomiting. If this happens, you should contact your doctor.

If there is no apparent reason for your hypoglycaemia, you should consider your insulin therapy because one of your insulin doses could be responsible. Your diabetes healthcare team will be able to advise you about adjusting your insulin therapy and offer you more guidance about how to raise your blood glucose quickly to treat hypoglycaemia.

 

0
Beitrags basiert auf 0 Stimmen.